Alert archive / Tennessee / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Morristown, TN

December 5, 2016Sevier County, Tennessee

NWS Morristown, TN issued this flash flood watch at Dec 5, 2016, 3:09 PM EST for Sevier County, Tennessee. It took effect at Dec 6, 2016, 4:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2016, 3:09 PM EST (20:09 UTC)
In effect from
Dec 6, 2016, 4:00 AM EST
Expired
Dec 6, 2016, 3:07 PM EST
In force
11 hr
Issued by
NWS Morristown, TN
Flood severity
None

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WGUS64 KMRX 052009
FFAMRX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EST MON DEC 5 2016

...FLASH FLOOD WATCH IN EFFECT FOR SEVIER COUNTY BURN SCARS...

.AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING PERIODS OF RAIN TO
THE AREA TONIGHT AND TUESDAY. ALTHOUGH RAINFAL TOTALS FOR THE
ENTIRE RAIN EVENT WILL GENERALLY NOT EXCEED 1.25 INCHES...THE BEST
RAINFALL ACCUMULATIONS IN THE GATLINBURG AREA ARE EXPECTED DURING
TUESDAY MORNING. REMEMBER THAT BURN SCARS PROVIDE AN ABOVE NORMAL
THREAT OF FLOODING...OR MUD AND DEBRIS SLIDES...WITH EVEN MODERATE
AMOUNTS OF RAINFALL.

TNZ073-074-061000-
/O.NEW.KMRX.FF.A.0003.161206T0900Z-161206T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
INCLUDING THE CITIES OF...SEVIERVILLE...GATLINBURG
309 PM EST MON DEC 5 2016

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF EAST TENNESSEE...INCLUDING 
  THE FOLLOWING AREAS...NORTH SEVIER AND SEVIER SMOKY MOUNTAINS. 

* FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON

* RAINFALL POSSIBLY EXCEEDING ONE INCH FALLING UPON THE BURN SCAR
  COULD LEAD TO FLASH FLOODING OR DANGEROUS MUD AND DEBRIS SLIDES.

* FLOODING OF LOW LYING AREAS...ROADWAYS...AND STREAMS WILL BE
  POSSIBLE. MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING
  FLOODING OF CREEKS...ROADS AND NORMALLY DRY ARROYOS IS POSSIBLE.
  THE RAINS COULD TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS
  IN STEEP TERRAIN...ESPECIALLY IN AND AROUND THE BURN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE QUICK
ACTION IF FLOODING IS OBSERVED OR A FLASH FLOOD WARNING IS
ISSUED. IF YOU COME TO A CLOSED OR FLOODED ROAD...TURN AROUND!
DON'T DROWN!

&&

$$
2 follow-up statements
038 
WGUS64 KMRX 060811 AAA
FFAMRX

FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 AM EST TUE DEC 6 2016

...FLASH FLOOD WATCH IN EFFECT FOR SEVIER COUNTY BURN SCARS...

.A LOW PRESSURE SYSTEM WILL BRING PERIODS OF RAIN TO THE AREA
TODAY. ALTHOUGH RAINFAL TOTALS FOR THE ENTIRE RAIN EVENT WILL
GENERALLY NOT EXCEED 1.25 INCHES...PERIODS OF MODERATE TO BRIEFLY
HEAVY RAINFALL IN THE GATLINBURG AREA ARE EXPECTED THIS MORNING.
REMEMBER THAT BURN SCARS PROVIDE AN ABOVE NORMAL THREAT OF
FLOODING...OR MUD AND DEBRIS SLIDES...WITH EVEN MODERATE AMOUNTS OF
RAINFALL.

TNZ073-074-062100-
/O.CON.KMRX.FF.A.0003.161206T0900Z-161206T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
INCLUDING THE CITIES OF...SEVIERVILLE...GATLINBURG
311 AM EST TUE DEC 6 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF EAST TENNESSEE...INCLUDING THE FOLLOWING AREAS... 
  NORTH SEVIER AND SEVIER SMOKY MOUNTAINS. 

* THROUGH THIS AFTERNOON

* RAINFALL UP TO ONE INCH FALLING UPON THE BURN SCAR COULD LEAD TO
  FLASH FLOODING OR DANGEROUS MUD AND DEBRIS SLIDES.

* FLOODING OF LOW LYING AREAS...ROADWAYS...AND STREAMS WILL BE 
  POSSIBLE. MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE 
  THREATENING FLOODING OF CREEKS...ROADS AND NORMALLY DRY 
  ARROYOS IS POSSIBLE. THE RAINS COULD TRIGGER ROCKSLIDES... 
  MUDSLIDES AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY IN 
  AND AROUND THE BURN AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE QUICK
ACTION IF FLOODING IS OBSERVED OR A FLASH FLOOD WARNING IS
ISSUED. IF YOU COME TO A CLOSED OR FLOODED ROAD...TURN AROUND!
DON'T DROWN!

&&

$$
877 
WGUS64 KMRX 062007
FFAMRX

FLOOD WATCH
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EST TUE DEC 6 2016

TNZ073-074-062115-
/O.CAN.KMRX.FF.A.0003.000000T0000Z-161206T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
INCLUDING THE CITIES OF...SEVIERVILLE...GATLINBURG
307 PM EST TUE DEC 6 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR THE SEVIER COUNTY BURN AREAS HAS BEEN
CANCELLED. ONLY LIGHT RAIN AND DRIZZLE REMAINS...AND WILL CONTINUE
TO TAPER OFF.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood watch went out at Dec 5, 2:30 PM EST, 39 minutes earlier.

Area forecast discussion, Dec 5, 2:30 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
230 PM EST Mon Dec 5 2016

.AVIATION...
Rain...low cigs...reduced vsbys will occur through much of the
forecast period. IFR conditions generally expected.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory from 10 PM this evening to 4 PM EST Tuesday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...None.

&&

GC
Hazardous weather outlook, Dec 5, 3:41 AM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 AM EST MON DEC 5 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
341 AM EST MON DEC 5 2016 /241 AM CST MON DEC 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS IN THE HIGHER TERRAIN WILL BE POSSIBLE LATE MONDAY
NIGHT THROUGH EARLY TUESDAY AFTERNOON. SUSTAINED WINDS OF 15 TO 30
MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE DURING THIS TIME. THE
STRONGEST OF THE WINDS WILL LIKELY OCCUR AT ELEVATIONS ABOVE 3000
FEET. THESE WINDS COULD CONTRIBUTE TO FIRE GROWTH AND SPREAD IN
AREAS THAT MIGHT STILL HAVE ONGOING WILDFIRES.

A WIND ADVISORY IS IN EFFECT FOR THE EAST TENNESSEE MOUTNAINS FROM
10 PM MONDAY NIGHT THROUGH 4 PM TUESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 3:34 AM ESTWind AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more36 hr

Nearby

Flash Flood Watches in Tennessee, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.